Alert archive / New York / Flash Flood Warnings in 2018
Flash Flood Warning 57, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Sep 18, 2018, 12:10 AM EDT for 5 counties in New York. It was in force for 6 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2018, 12:10 AM EDT (04:10 UTC)
- Expired
- Sep 18, 2018, 6:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Broome County, NY, Chemung County, NY, Cortland County, NY, Tioga County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 40 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 12:30 AM EDT | HEAVY RAIN 3.07 | 2 Nw Berkshire, NY | STORM TOTAL SO FAR |
| Sep 18, 1:30 AM EDT | FLASH FLOOD | Van Etten, NY | ROADS FLOODED. |
| Sep 18, 2:17 AM EDT | FLOOD | Marathon, NY | ROADS CLOSED DUE TO FLOODING JUST OVER BROOME/CORTLAND COUNTY LINE |
| Sep 18, 2:21 AM EDT | FLASH FLOOD | Itaska, NY | WATER OVER ROAD ON ROUTE 79. HOUSE SURROUNDED BY WATER AND EVACUATION NEEDED. |
| Sep 18, 2:53 AM EDT | FLASH FLOOD | Spencer, NY | FLOODING ON ROUTE 96 IN BOTH DIRECTIONS BETWEEN CRUMTOWN ROAD AND TALLOW HILL ROAD. ALL LANES ARE CLOSED. |
| Sep 18, 3:26 AM EDT | FLASH FLOOD | 1 N Glen Aubrey, NY | ROUTE 26 CLOSED DUE TO FLOODING. |
| Sep 18, 4:08 AM EDT | HEAVY RAIN 4.15 | Berkshire, NY | NYS MESONET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 80 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
453
WGUS51 KBGM 180410
FFWBGM
NYC007-015-023-107-109-180715-
/O.NEW.KBGM.FF.W.0057.180918T0410Z-180918T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1210 AM EDT TUE SEP 18 2018
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Northwestern Broome County in central New York...
Eastern Chemung County in central New York...
Southern Cortland County in central New York...
Central Tioga County in central New York...
Southeastern Tompkins County in central New York...
* Until 315 AM EDT.
* At 1208 AM EDT, Doppler radar indicated heavy rain across the
warned area. One to three inches of rain has fallen.
* Some locations that will experience flooding include...
Danby, Caroline, Erin, Nanticoke, Berkshire, Richford, Willet,
Newark Valley, Whitney Point and Harford.
Additional rainfall amounts of an inch or two are possible in the
warned area leading to flash flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4224 7666 4223 7664 4225 7662 4228 7662
4241 7651 4253 7589 4226 7587 4205 7670
$$
MWG1 follow-up statement
380
WGUS51 KBGM 180630
FFWBGM
NYC007-015-023-107-109-181015-
/O.EXT.KBGM.FF.W.0057.000000T0000Z-180918T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
230 AM EDT TUE SEP 18 2018
The National Weather Service in Binghamton has extended the
* Flash Flood Warning for...
Northwestern Broome County in central New York...
Eastern Chemung County in central New York...
Southern Cortland County in central New York...
Central Tioga County in central New York...
Southeastern Tompkins County in central New York...
* Until 615 AM EDT.
* At 228 AM EDT, local law enforcement reported Water over the road
on route 79 in Itaska. A house is surrounded by water with an
evacuation needed. Several inches of rain have fallen with
additional heavy rain over the next couple of hours. Flash
flooding is already occurring.
* Some locations that will experience flooding include...
Danby, Caroline, Erin, Nanticoke, Berkshire, Richford, Willet,
Newark Valley, Whitney Point and Harford.
Additional rainfall amounts of an inch or two are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4224 7666 4223 7664 4225 7662 4228 7662
4241 7651 4253 7589 4226 7587 4205 7670
$$
MWGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 9:53 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 17, 9:53 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
953 PM EDT Mon Sep 17 2018
.SYNOPSIS...
The tropical remnants of Florence will continue the rain,
becoming heavy at times overnight and early Tuesday morning
hours. High pressure will then bring dry cooler weather to our
region for the midweek period. A frontal system will bring a
chance of showers late Thursday into Friday.
&&
.NEAR TERM /THROUGH TUESDAY/...
950 PM UPDATE...staying the course for now but slowly now the
models and reality showing less rain and reducing the chance for
flooding. There is plenty of moisture around with high PWATS in
the tropical airmass and until the frontal boundary kicks
everything east on Tuesday, convective elements that are
forecast later this evening will need to be watched. Good news
is that after this initial surge lifts through, models show just
disorganized cells. perhaps forming weak but progressive lines
overnight. Updated the pop and weather grids to reflect the
current rain and forecasted positions. Updated QPF to the latest
WPC guidance.
300 pm update...
The threat of flash flooding from heavy rain tonight and
Tuesday morning is the main concern in the near term. A Flash
Flood Watch remains in effect this evening through Tuesday
morning for most of central NY and ne PA.
Light rain has already moved into portions of n-central and ne
PA this afternoon and will push into s-central NY by 4 pm. The
rain is expected to intensify around 6-8 pm this evening across
the southern tier of NY and lift to the east/northeast through
the overnight hours. The steady moderate rain shield is expected
to contain heavier bursts of rain tonight and early Tuesday
morning and potentially trigger flash flooding, especially
along the southern tier of NY and into the western Catskills,
but anywhere through central NY and ne PA flooding is possible.
The primary concern will be where rainfall rates begin to
approach and exceed one inch per hour...especially across the
more sensitive areas that have been hit hard already this season
with heavy rain. At this time it appears the stripe of heaviest
rain will set up from around the Corning/Elmira, nrn Bradford
county PA area, east through Ithaca/Cortland (potentially
Binghamton), into the eastern Catskills (including Cooperstown
and Oneonta). Within this area 2 to 3 inches is likely with
potentially higher amounts not out of the question. Would not be
surprised to see a few +4" reports. Outside of the heavy
rainfall band, the further north you go, into the Finger Lakes
and Oneida county region, rainfall amounts will drop
off....ranging from 0.5 to 1.5 inches. South of the Twin Tiers
into the Wyoming Valley region of PA, rainfall amts are
expected to drop as well...around 1-1.5 inches through tonight.
Remnants of Florence are transitioning from a tropical type
system to an extra-tropical one with a strong warm front on the
leading edge of the system lifting north along with 40 kt LLJ
and strong moisture transport right into central NY. A quickly
developing, but weak upper jet is expected to form over nrn NY
tonight and allow for an area of modest divergence aloft to set
up over the region. Strong isentropic lift within the warm
sector feeding into a weak area of mid level f-gen, and broad
large scale lift associated with the low...all within a very
moist air mass (PWATs around 2 inches) will create very
favorable conditions for heavy rain showers. There will also be
an area of enhance elevated instability to supplement the
embedded convective updrafts, which will create heavy downpours
with even heavier rainfall rates.
The one saving grace with this system is that is expected to
exit the area fairly quickly Tuesday morning. Most of the high
res model guidance now has the back edge of any moderate
rainfall moving east of the Catskills by 10 am...and much
earlier than that further west. A few lingering light showers
may be seen in the afternoon, but they should be light, and not
cause any additional problems. Temperatures on Tuesday will warm
into the mid to upper 70s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Cool, dry air will filter into NY and PA behind the departing
tropical rains Tuesday night, with leftover showers ending
across our far southeastern forecast area.
Wednesday will be partly sunny and comfortable. High
temperatures will range from 70 to 75 degrees, then temperatures
will fall into the 50s Wednesday night.
Thursday will be partly sunny across our central and eastern
forecast counties. To the northwest, a warm front will bring
increasing clouds and the chance for a shower.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
A storm system moving from Ontario into Quebec will bring
showers, and perhaps a thunderstorm, to the entire region on
Friday. Severe weather is not anticipated due to low CAPE and
shear values.
High pressure will build down from Canada on Saturday. Skies
will clear out, and temperatures will become much cooler. Expect
highs in the lower-70s on Saturday and in the middle-60s on
Sunday. Overnight lows will be in the 50s, with isolated cooler
pockets in the 40s.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Moisture moving in from the south will bring rain and lower
ceilings and visibilities to much of the area overnight. MVFR
and spotty IFR is likely for much of the night, except at SYR
and RME where they may stay north of the rain and generally VFR.
Slow improvement will settle in after sunrise Tuesday as drier
air works in bringing a gradual return to VFR
Outlook...
Late Tuesday through Thursday...Mainly VFR.
Thursday night through Friday...Chance of showers/restrictions
as frontal system moves through. Thunder also possible Friday.
Saturday...VFR.
&&
.HYDROLOGY...
555 AM Update...Latest model guidance hit the rainfall
associated with the remnants of Hurricane Florence a little
harder tonight. The CAMS guidance focused an axis of heavy rain
extending from the Chemung basin to the headwaters of the
Susquehanna North Branch, with some bleed over to the north into
the Finger Lakes drainage. The consensus on a heavy rain axis
bisecting our CWA is coming closer together, yet the NAM is
still displaced about 20 miles to the north. River forecasts
indicated several points in the Susquehanna basin rising to near
flood stage based on this rainfall. No flooding on the rivers
forecast at this time, but the more sensitive headwater gauges
will have to be watched closely for excessive, and rapid, local
runoff due to convective-tropical rain elements moving through
tonight and Tuesday morning. WPC Excessive Rainfall Outlook was
increased to Moderate overnight in our area of responsibility.
The silver lining to all this is that the heavy rain axis
forecast...if correct...would be slightly north of our most
saturated basins.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Tuesday morning for PAZ038>040-043-
044-047-072.
NY...Flash Flood Watch through Tuesday morning for NYZ015>018-
022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...BJT/DGM
NEAR TERM...BJT/DGM
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...DGM/DJP
HYDROLOGY...Hazardous weather outlook, Sep 17, 3:14 PM EDT, 8 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 314 PM EDT Mon Sep 17 2018 NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044- 047-072-181915- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga- Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Southern Wayne- 314 PM EDT Mon Sep 17 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Flash Flood Watch into early Tuesday morning. Otherwise, no significant weather expected through the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-PAZ048-181915- Northern Oneida-Pike- 314 PM EDT Mon Sep 17 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Rain from the remnants of Florence will move into the area tonight. At this time it is not expected to be enough to cause flooding across far northern Oneida county in New York, or Pike county in Pennsylvania but continue to monitor the forecast, in case things change. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The potential for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 17, 11:40 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1140 PM EDT MON SEP 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM FLOOD ELMIRA 42.10N 76.81W
09/17/2018 CHEMUNG NY 911 CALL CENTER
BASEMENT FLOODING AT 650 BALDWIN STREET
&&
BJGLocal storm report, Sep 18, 12:01 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1201 AM EDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLOOD 2 ESE SPENCER 42.20N 76.46W
09/18/2018 TIOGA NY 911 CALL CENTER
WATER ACROSS ROADWAY (OWL CREEK ROAD) NEAR BRIDGE.
WATER IS ABOUT 1FT DEEP.
&&
BJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 10:53 PM EDT | Areal Flood Advisory | BGM | Chemung, Steuben, Tioga | 4 hr |
| Sep 17, 11:48 PM EDT | Areal Flood Advisory | BGM | Broome, Chemung, Cortland, Schuyler, Tompkins | 4 hr |
| Sep 18, 12:13 AM EDT | Areal Flood Advisory | BGM | Chenango, Delaware, Otsego | 3 hr |
| Sep 18, 12:56 AM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Tioga | 3 hr |
| Sep 18, 1:40 AM EDT | Flash Flood Warning | BGM | Chemung | 3 hr |
| Sep 18, 1:46 AM EDT | Flash Flood Warning | BGM | Broome, Chenango, Tioga | 3 hr |
| Sep 18, 2:05 AM EDT | Flash Flood Warning | BGM | Chenango, Otsego | 3 hr |
| Sep 18, 4:18 AM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Delaware | 6 hr |
| Sep 18, 4:47 AM EDT | Areal Flood Warning | BGM | Broome, Chemung, Chenango, Tioga | 6 hr |
| Sep 18, 5:00 AM EDT | Flash Flood Warning | BGM | Chenango, Otsego | 3 hr |
| Sep 18, 5:25 AM EDT | River Flood Warning | BGM | Broome | 11 hr |
| Sep 18, 5:30 AM EDT | River Flood Warning | BGM | Chenango | 17 hr |
| Sep 18, 6:15 AM EDT | Areal Flood Warning | BGM | Broome, Chemung, Chenango, Cortland, Tioga, Tompkins | 6 hr |
| Sep 18, 7:15 AM EDT | Areal Flood Advisory | BGM | Sullivan | 3 hr |
| Sep 18, 7:54 AM EDT | Areal Flood Warning | BGM | Chenango, Otsego | 111 min |
| Sep 18, 10:28 AM EDT | River Flood Warning | BGM | Broome, Tioga | 41 hr |
| Sep 18, 10:28 AM EDT | River Flood Warning | BGM | Tioga | 37 hr |
Nearby
Flash Flood Warnings in New York, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.